fbpx

Rivaroxaban Drug Interactions – Clinical Impact

Rivaroxaban Drug Interactions

One of the big advantages of newer agents like rivaroxaban is there’s less potential for diet and drug interactions than with warfarin. Now that doesn’t mean that there aren’t any rivaroxaban drug interactions. We have to pay attention to these agents, and I’m going to give you some examples of meds that we really need to pay attention to. (Rivaroxaban Package Insert)

These rivaroxaban drug interactions are things that I think are highly important, or I have seen in clinical practice cause an issue so with that stated the list is definitely not all-inclusive. If you aren’t sure if there is an interaction between agents, you need to look it up. Always.

Dual P-Glycoprotein and CYP3A4 Inhibitors

Avoiding the use of rivaroxaban is recommended in patients on dual inhibitors of p-glycoprotein and CYP3A4. What are these drugs you ask? Here are a few examples, and you will probably notice that these drugs aren’t used crazy often.

  • Ketoconazole
  • Itraconazole
  • Ritonavir

CYP3A4 Inducers

Avoiding the use of CYP3A4 inducers with rivaroxaban is also recommended.Carbamazepine is a medication that I do see used occasionally. Phenytoin, rifampin, and primidone are also other agents that I see used from time to time. Keep an eye out for these as they will actually lower concentrations of the rivaroxaban, and potentially lead you down the path of treatment failure, increasing the risk of stroke by not having adequate concentrations.

Saint John’s wort is an OTC supplement and has CYP3A4 induction capability.

Rivaroxaban Drug Interactions – Miscellaneous

It is kind of a no-brainer that a patient should not be receiving multiple anticoagulants, but I will say I have seen this mistake made more than once in my career. Barring some sort of transition, a patient should never be on rivaroxaban and warfarin, or rivaroxaban and apixaban, etc.

With bleeding risk, I’m always concerned about patients who are receiving antiplatelet medications with their anticoagulant. This is something that needs to be watched closely and I always try to ask these patients if they are having any signs and symptoms of bruising or bleeding.

NSAIDs are absolutely discouraged because of their ability to insult the GI tract as well as their antiplatelet activity. GI bleed risk goes up substantially when anticoagulation is used with an NSAID.

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals

Dietitian Professionals

Written By Eric Christianson

May 1, 2019

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories